Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 112, NWS New Orleans, LA

December 16, 2019Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this tornado warning at Dec 16, 2019, 3:32 PM CST for Amite County, Pike County, Mississippi. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 16, 2019, 3:32 PM CST (21:32 UTC)
Expired
Dec 16, 2019, 3:45 PM CST
In force
13 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Amite County, MS, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 10:40 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

176 
WFUS54 KLIX 162132
TORLIX
MSC005-113-162145-
/O.NEW.KLIX.TO.W.0112.191216T2132Z-191216T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
332 PM CST Mon Dec 16 2019

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northwestern Pike County in southern Mississippi...
  Northeastern Amite County in southern Mississippi...

* Until 345 PM CST.
    
* At 331 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Smithdale, or 12 miles northwest of Mccomb, moving
  northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Pike and northeastern Amite Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 3124 9065 3131 9073 3135 9067 3135 9045
TIME...MOT...LOC 2131Z 234DEG 32KT 3132 9066 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BL
1 follow-up statement
149 
WWUS54 KLIX 162137
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
337 PM CST Mon Dec 16 2019

MSC005-113-162145-
/O.CON.KLIX.TO.W.0112.000000T0000Z-191216T2145Z/
Pike MS-Amite MS-
337 PM CST Mon Dec 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
NORTHWESTERN PIKE AND NORTHEASTERN AMITE COUNTIES...
    
At 336 PM CST, a severe thunderstorm capable of producing a tornado
was located near Center Point, or 11 miles northwest of Mccomb,
moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Pike and northeastern Amite Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3128 9058 3135 9065 3135 9045
TIME...MOT...LOC 2136Z 234DEG 32KT 3135 9061 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 16, 1:20 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 16, 1:20 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
120 PM CST Mon Dec 16 2019

.UPDATE...

Updates have been sent to refine timing of the thunderstorms and
severe potential. Area radars, satellite imagery and hi-res
lightning data has indicated quick severe thunderstorm development
in the highlighted SPC Enhanced to Moderate risk area in the Day
One Convective Outlook, and there has already been long-track
supercells that have produced tornadoes over central Louisiana and
central Mississippi. Severe thunderstorms were set to enter the
far northwest portions of the forecast area at this time, so
previous forecast timing of activity developing or moving into
northwest portions of the areas after 2 pm still looks on track,
and strong to severe thunderstorms could develop as far southeast
as a Franklinton to Hammond to Plaquemine line by 6 pm, that area
was coordinated with SPC to be the southeastern extent of Tornado
Watch 700. It is possible to likely that another Tornado Watch
will be needed after 6 pm for much of the forecast area possibly
into more southeastern portions of Louisiana and Mississippi.
Please refer to the latest SPC Watches, Mesoscale Discussions, and
Outlooks along with previous Area Forecast Discussions for more
details on the meteorological set- up.

Also updated for 18z aviation discussion.

&&

.AVIATION...

Lingering IFR category CIG at KHDC was the lone location that low
with all other local airports ranging from MVFR to VFR. Additional
mixing/scattering out of the lower CIGS should occur the
remainder of the afternoon with more concern centered around the
increasing threat of strong to severe TSRA from the west and
northwest. Highest confidence for a period of two of significant
wind gusts and lowered VSBY is at KMCB, KBTR and KHDC, so have
indicated TEMPO conditions to time out the most likely occurrence.
Airports to the east and south were lower confidence on adding
TEMPO lower conditions, so utilized prevailing SHRA with VCTS
this evening to overnight. Future amendments/routine TAF issuances
may need to consider adding more significant impacts in these
more southeastern areas. Otherwise, expect strong northwest to
north winds behind the cold front overnight and Tuesday morning
along with lower level CIGS ranging from MVFR to IFR.

&&

.MARINE...

Marine fog mostly dissipated before the end of the Noon
expiration, so the main emphasis is on the potential impacts of
what should be a weakening squall line with the strong cold front.
It is likely at least a few Special Marine Warnings will be
required later this evening or overnight for potential
thunderstorm wind gusts of 35 to 50 knots. This will be followed
by high end Small Craft Conditions with sustained winds up to 25
to 30 knots and gusts up to 35 to 40 knots, especially Tuesday
night and early Wednesday morning. Maintained Gale Watch at this
time for all waters except the tidal lakes, and will consider an
upgrade to a Gale Warning with the next routine forecast issuance.
Latest Coastal Waters Forecast update issued a Small Craft
Advisory for Lakes Pontchartrain, Maurepas and Borgne valid from 3
am Tuesday morning to 9 am Wednesday morning.

&&

22/TD

.PREV DISCUSSION... /issued 519 AM CST Mon Dec 16 2019/

UPDATE...
Based on latest observations, placed a Dense Fog Advisory over the
MS coastal counties and easternmost LA parishes through 9 am. This
should be relatively short-lived as warm air advection should lift
the fog deck shortly after sunrise. 24/RR

PREV DISCUSSION... /issued 349 AM CST Mon Dec 16 2019/

SHORT TERM...
The main concerns for this forecast package fall squarely on the
day one portion, namely with the threat of severe thunderstorms
along and ahead of a cold front that arrives on the western flank
this afternoon around max daytime heating. To start, went with NBM
temperatures, but bumped up 2-3 degrees across the board to
overcome typical cold bias in the guidance. This means BTR and MCB
are expected to reach the lower, possibly mid 80s, prior to the
front. This will aid in destabilizing the air mass with the added
compressional heating but this is not a clear cut scenario. As far
as messaging, going to maintain vigilance for the SLIGHT to
ENHANCED outlook given the amount of speed shear over the area,
better than lately surface based CAPES and anomalously high
precipitable water values that exceed the daily max value of 1.55
inches by about 0.15-0.25 inches. The high resolution convective
allowing models indicated discrete supercellular structures in
advance of the frontal QLCS with several mergers. It would be this
behavior to cause some potential tornado development on right
of mean moving cells. Some inhibitors to possibly nix severe
integrity include frontal elongation away from the main dynamics
well north of the area; stable marine layer influences, and
somewhat lacking deep layered CAPE. The higher resolution model
soundings do indicate a veer-back-veer nature to the winds in the
lower part of the column in deference to an elevated marine
layer, which could detach any MARC structures aloft from extending
and penetrating fully to the surface. The CHAP output(which is
sensitive to layer stability) from yesterday's model runs were
pinging on severe potential around 17/00Z, but this morning's runs
have settled back to to sub-severe levels with probability of
severe generally dialed back to around 10%, when it was in the
30-50% range in previous runs of the GFS. The NAM soundings shows
no severe, generally gust potential 20-25 mph on the frontal
QLCS. BUT, despite these negatives, it does remain prudent to
maintain alertness and messaging to severe threat and to continue
monitoring latest observations, high res model trends and updated
sounding data at 12Z and special release tentatively scheduled for
21Z. The timing of the main activity still appears to favor
between 2 pm and 5 pm for SW Mississippi and the adjacent
Louisiana Parishes. If the marine layer considerations come into
play, then sunset and loss of daytime heating will cut into the
intensity of the line considerably farther east and south, but a
decent squall line with gusts probably 30-40 mph still likely
downstream in the evening hours. Front should be east of the
forecast area by daybreak Tuesday with cold high pressure building
into the region. This will produce a non-diurnal nature to the
temperatures, typically warmest in the night time hours and about
20-25 degrees colder than previous day during the daylight hours.

LONG TERM...
Wednesday and Thursday should be seasonably cold with morning lows
in light freeze range for the interior and drainage prone areas,
and mid to upper 30s for marine influenced locations. Daytime
highs only muster the 50s both days but under mostly sunny skies
and diminishing winds. Meanwhile, upper level troughing becomes
more amplified on Friday to induce QG frontogenesis in the base
for cold air re-enforcement Friday and Saturday as the sharper
trough axis moves through. This is followed by steady height rises
aloft Sunday into early next week for a steady warming trend
closer to normal levels.

AVIATION...
Marine layer cloud deck in places at 003-005 for LIFR conditions
and very patchy light fog where cloud cover is less pronounced
this morning. Then all locations improving to VFR by mid-morning
through the afternoon. Cold front and pre-frontal convection is
expected to impact the western terminals this afternoon, generally
KBTR 20-22Z, KMCB 20-23Z, KHDC 21-24Z, KASD/KMSY/KNEW/KHUM 22-01Z,
KGPT 00-03Z. Some convective gusts near severe 45-50 kts and hail
surface and aloft seem possible at KBTR and KMCB. Sub-severe
35-40kt gusts at KASD/KMSY/KNEW, 25kt at stable marine layer influenced
locations KHUM and KGPT. Wind shift to follow shortly after
convection then increasing to moderate NW winds, maybe 1-2 hours
of frontal LLWS until the cold column deepens by early morning Tuesday.

MARINE...
Rather light winds and low seas today to undergo some increase on
tightening gradient in the pre-frontal zone this afternoon and
evening. Pre-frontal squall line anticipated to bring gusty
conditions 35-40 knots with wind shift, settle for a period, then
increase to strong NW with frequent gale gusts as cold air
advection deepens over the coastal waters Tuesday morning and
continuing through Wednesday morning before settling down. A Gale
Watch has been posted for Tue and Wed for the coastal waters, with
an upgrade to warning coming later today, along with issuance of
Small Craft Advisories for the tidal lakes and sounds not covered
by Gale Watch. Another shot of re-enforcing cold air becomes
established as broad low pressure attempts to develop in the lower
gulf this weekend.

DECISION SUPPORT...
DSS code: Orange
Deployed: None.
Activation: None.
Activities: Support for the City of New Orleans
       Slight to Moderate Risk of Severe Thunderstorms for this
       afternoon/evening.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  45  54  32 /  70  90  10   0
BTR  81  44  53  33 /  70  80  10   0
ASD  80  46  58  32 /  30  90  30   0
MSY  80  49  57  38 /  30  90  30   0
GPT  75  49  59  34 /  20  80  40   0
PQL  79  50  64  32 /  20  80  40   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from Tuesday morning through Wednesday morning for
     GMZ532-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from 3 AM Tuesday to 9 AM CST Wednesday for
     GMZ530-534.

MS...None.
GM...Gale Watch from Tuesday morning through Wednesday morning for
     GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from 3 AM Tuesday to 9 AM CST Wednesday for
     GMZ534.

&&
Hazardous weather outlook, Dec 16, 11:32 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1132 AM CST Mon Dec 16 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-170545-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1132 AM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected today and
tonight, starting in southwest Mississippi and the more inland
portions of southeast and east central Louisiana during the early
to mid afternoon hours and spreading southeast towards coastal
areas this evening and overnight. The greatest risk, an ENHANCED
to MODERATE risk from the Storm Prediction Center, is along and
north of a line from metro Baton Rouge to Hammond to Bogalusa.
The main concerns will be damaging wind gusts 55 to 70 mph,
isolated tornadoes, large hail, frequent lightning and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories or Gale Warnings are expected from early
Tuesday morning into Wednesday as cold high pressure builds into
the gulf. A Gale Watch is in effect for Tuesday and Wednesday for
anticipated frequent gusts 35 to 40 knots.

A light freeze is expected in interior sections away from marine
influences Wednesday morning and again Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon and tonight
mainly north of the I-10/I-12 corridor.

TD

In the hours before

Local storm report, Dec 16, 3:01 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     10 N LIBERTY            31.30N 90.80W
12/16/2019                   AMITE              MS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED DOWNED TREES AND POWERLINES
            NORTH OF LIBERTY, MS IN AMITE COUNTY.

&&

MEGANWIL
Local storm report, Dec 16, 3:08 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
308 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     10 N LIBERTY            31.30N 90.80W
12/16/2019                   AMITE              MS   EMERGENCY MNGR

            REPORTS OF INJURIES, HOUSES DAMAGED, AND PEOPLE TRAPPED
            IN POWER LINES NORTH OF LIBERTY, MS IN AMITE COUNTY.
            POSSIBLE TORNADO.

&&

MEGANWIL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 5:14 AM CSTDense Fog AdvisoryLIXPearl River4 hr
Dec 16, 1:21 PM CSTSevere Thunderstorm WarningLIXWilkinson39 min
Dec 16, 1:33 PM CSTTornado WarningLIXWilkinson27 min
Dec 16, 1:43 PM CSTTornado WarningLIXWilkinson32 min
Dec 16, 1:47 PM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson28 min
Dec 16, 1:58 PM CSTSevere Thunderstorm WarningLIXWilkinson47 min
Dec 16, 2:09 PM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson51 min
Dec 16, 2:12 PM CSTTornado WarningLIXWilkinson18 min
Dec 16, 2:20 PM CSTTornado WarningLIXAmite25 min
Dec 16, 2:45 PM CSTTornado Warning Tornado observedLIXAmite30 min
Dec 16, 2:52 PM CSTTornado WarningLIXAmite, Wilkinson23 min
Dec 16, 3:14 PM CSTTornado WarningLIXAmite16 min
Dec 16, 3:40 PM CSTTornado WarningLIXAmite, Pike35 min
Dec 16, 3:43 PM CSTSevere Thunderstorm WarningLIXAmite17 min
Dec 16, 3:57 PM CSTSevere Thunderstorm WarningLIXWalthall33 min
Dec 16, 4:00 PM CSTSevere Thunderstorm WarningLIXAmite30 min
Dec 16, 4:08 PM CSTTornado WarningLIXWalthall26 min
Dec 16, 4:12 PM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson33 min
Dec 16, 4:40 PM CSTTornado WarningLIXAmite35 min
Dec 16, 5:11 PM CSTTornado WarningLIXAmite, Pike23 min

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.